Year : 2022 | Volume
: 16 | Issue : 4 | Page : 472--474
Postoperative myoclonic movement following mandibular cyst enucleation under general anesthesia: A case report
Alaa Ali M. Elzohry1, Osama G Alghamdi2, Mohammed L Helmy3, Osama A Ibrahime4,
1 Department of Anesthesia, ICU and Pain Relief, South Egypt Cancer Institute, Assiut University, Egypt; Departments of Anesthesia, Maxillofacial Oncology and Microvascular Surgery, Dental University Hospital, King Saud University, KSA
2 Department of Maxillofacial Surgery, Maxillofacial Oncology and Microvascular Surgery, Dental University Hospital, King Saud University, KSA
3 Department of Anesthesia, Maxillofacial Oncology and Microvascular Surgery, Dental University Hospital, King Saud University, KSA; Department of Anesthesia, ICU and Pain Relief, Assiut University, Egypt
4 Department of Anesthesia, Maxillofacial Oncology and Microvascular Surgery, Dental University Hospital, King Saud University, KSA; Department of Anesthesia and ICU, Faculty of Medicine, Assiut University, Egypt
Alaa Ali M. Elzohry
Department of Anesthesia, ICU and Pain Relief, South Egypt Cancer Institute, Assiut University
Postoperative myoclonic movement (PMM) is an uncommon side effect after general anesthesia (GA), and the exact cause of this neurologic complication is still unknown. Many factors such as anesthesia, psychological stresses, and surgical stress could trigger PMM. We are here reporting a case of PMM in the post-anesthetic care unit (PACU) following general anesthesia in an apparently healthy patient.
|How to cite this article:|
Elzohry AA, Alghamdi OG, Helmy ML, Ibrahime OA. Postoperative myoclonic movement following mandibular cyst enucleation under general anesthesia: A case report.Saudi J Anaesth 2022;16:472-474
|How to cite this URL:|
Elzohry AA, Alghamdi OG, Helmy ML, Ibrahime OA. Postoperative myoclonic movement following mandibular cyst enucleation under general anesthesia: A case report. Saudi J Anaesth [serial online] 2022 [cited 2022 Nov 29 ];16:472-474
Available from: https://www.saudija.org/text.asp?2022/16/4/472/355549
Involuntary movements (including PMM), following GA, are rare and are caused by CNS pathology, hypoxic damage, cardiac arrest, neurodegenerative disorders, and encephalopathy.,
Differential diagnosis of PMM includes adverse drug reaction, local anesthetic reaction, emergence delirium, hysterical response, and shivering. There have been some reports that showed a relationship between the different drugs used, such as propofol, ramosetron, or nefopam, and neurologic disorders, especially myoclonic movement.,,
We are here reporting a case of PMM in the PACU following GA in an apparently healthy patient.
A 28-year-old male patient was scheduled for elective mandibular cyst for enucleation. He was 167 cm tall, 64 kg in weight, and had neither a family nor past medical history of the disease and was not taking any medication routinely before surgery. All results from preoperative routine laboratory tests including an electrocardiogram, a chest X-ray, as well as blood biochemistry results were within normal ranges.
General anesthesia was achieved following 3 minutes of pre-oxygenation with IV propofol 2 mg/kg body weight (b.w.) and fentanyl 2 μg/kg b.w. Tracheal intubation was performed after adequate neuromuscular blockade with rocuronium 0.5 mg/kg b.w. Anesthesia was maintained with 1 MAC sevoflurane in the O2/air mixture. The patient was mechanically ventilated to maintain ETCO2 between 35 and 40 mmHg. The patient received antibiotic cefazolin 2 gm, granisetron (1 mg), and dexamethasone (8 mg). He received morphine (2 mg), paracetamol (1 gm), and lornoxicam (8 mg) for postoperative pain management.
At the end of the surgery, neuromuscular block was reversed with sugammadex 2 mg/kg b.w. and extubation was done in the operating room.
After arriving in the PACU, the patient's vital signs were stable. Oxygen was supplied at a flow rate of 6 L/min via a simple facemask. His mental status changed from drowsy to alert after 10 minutes of arrival to the PACU. At this time, he suddenly complained of a myoclonic jerk, which lasted for 45 minutes and involved the upper part of the trunk and his left arm. The patient's orientation remained intact, and he was able to obey verbal commands. Fifteen minutes later, the same myoclonic movement recurred. Propofol (40 mg) was administered which again stopped the myoclonic movement. The third and the last attack of myoclonic movement occurred 30 minutes after his arrival to the PACU.
At 45 minutes from arrival to PACU, a neurologist physically examined the patient, with no abnormal findings except for the involuntary movement of his left shoulder and upper arm. According to the neurologist, the condition could be diagnosed as a partial seizure. As such, he ordered for EEG, complete laboratory investigation (electrolytes, complete biochemistry, and urine analysis). Laboratory results were within normal ranges, and EEG was normal. The patient was transferred to the general ward and administered oxygen 6 L/min via simple face mask. The myoclonic movement was stopped thereafter, and there were no significant abnormalities. The myoclonus did not recur during hospitalization, and the patient was discharged on the second day after operation without sequelae. No other medications except analgesics were given.
This case is presented by PMM in a fully conscious healthy patient in PACU. There were several cases reported PMM also in the ward or even after discharge of the patient from the hospital.,
There are many types of myoclonic movements such as physiologic myoclonus, epileptic myoclonus, secondary myoclonus, negative myoclonus, and PMM. Many factors such as anesthesia, hypoxia, psychological stresses, and surgical stress could trigger PMM.,,
In a previous report, there was a strong association between propofol and myoclonus and the mechanism is still relatively unknown. Also, a few case reports described grand mal seizures after fentanyl administration in humans.,
There is a possible relationship between myoclonic movements and the effect of IV anesthetic drugs on the gamma-aminobutyric acid (GABA) pathway. In GABA pathway, a balance is lost between the activity of excitatory and inhibitory neurons at high tissue concentrations of anesthetic drugs.,
In conclusion, myoclonic movement can occur following GA in patients in healthy subjects without any obvious risk factors. Anesthetic drugs may be associated with postoperative myoclonic activity in the PACU. Immediate treatment of the abnormal myoclonic activity and adequate oxygenation are indicated followed by investigation of the cause to avoid any neurological deficit.
List of abbreviations
EEG = electroencephalography
GABA = gamma-aminobutyric acid
GA = general anesthesia
LA = local anesthesia
ASA = American Society of Anesthesia
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
|1||Tam MK, Irwin MG, Tse ML, Lui YW, Law KI, Ng PW. Prolonged myoclonus after a single bolus does of propofol. Anaesthesia 2009;64:1254-7.|
|2||Alshathri NA, Binsaleh S, Al Saadon A, Alkhawajah NM, Eldawlatly A. Conversion disorder upon emergence from general anesthesia—A case report and review of literature. Saudi J Anaesth 2021;15;441-3.|
|3||Kurabe K, Kojima T, Kato Y, Saito I, Kobayashi T. Impact of orthognathic surgery on oral health-related quality of life in patients with jaw deformities. Int J Oral Maxillofac Surg 2016;45:1513-9.|
|4||Eldawlatly AA. Conversion disorder: A mysterious event following general anesthesia. Saudi J Anaesth 2021;15;375-6.|
|5||Zambelli A, Sagrada P, Pavesi L. Seizure associated with palonosetron. Support Care Cancer 2009;17:217.|
|6||Durrieu G, Olivier P, Bagheri H, Montastruc JL, French Network of Pharmacovigilance Centers. French network of pharmacovigilance centers overview of adverse reactions to nefopam: An analysis of the French pharmacovigilance database. Fundam Clin Pharmacol 2007;21:555-8.|
|7||Reynolds LM, Koh JL. Prolonged spontaneous movement following emergence from propofol/nitrous oxide anesthesia. Anesth Analg 1993;76:192-3.|
|8||Park PG, Shin HY, Kang H, Jung YH, Woo YC, Kim JY, et al. Seizure developed after palonosetron intravenous injection during recovery from general anesthesia —a case report. Korean J Anesthesiol 2012;63:173-6.|
|9||Park YS, Kim YB, Kim JM. Status epilepticus caused by nefopam. J Korean Neurosurg Soc 2014;56:448-50.|
|10||Islander G, Vinge E. Severe neuroexcitatory symptoms after anaesthesia—with focus on propofol anaesthesia. Acta Anaesthesiol Scand 2000;12-44:144-9.|
|11||Tam MK, Irwin MG, Tse ML, Lui YW, Law KI, Ng PW. Prolonged myoclonus after a single bolus dose of propofol. Anaesthesia 2009;64:1254-7.|
|12||Carlsson C, Smith DS, Keykhah MM, Englebach I, Harp JR. The effects of high-dose fentanyl on cerebral circulation and metabolism in rats. Anesthesiology 1982;57:375-80.|
|13||Hoien AO. Another case of grand mal seizure after fentanyl administration. Anesthesiology 1984;60:387-8.|
|14||Borgeat A, Dessibourg C, Popovic V, Meier D, Blanchard M, Schwander D. Propofol and spontaneous movements: An EEG study. Anesthesiology 1991;74:24-7.|